Various types of eruption following the use of sulfanilamide and derivatives of it are being constantly reported, but as far as we are able to learn the case to be described is the first reported instance of a varioliform eruption from sulfathiazole (2-[paraaminobenzenesulfonamido]-thiazole). Cleveland1 described the first varioliform eruption which was thought to be due to sulfanilamide. Spink,2 in a recent excellent monograph on the sulfanilamide compounds, stated that dermatitis is common from sulfanilamide and sulfathiazole, but he did not mention the rarer dermatoses, such as varioliform eruptions. The following case was observed by one of us (A. G. F.) at the Lawson General Hospital, Atlanta, Ga.3
REPORT OF A CASE
A former salesman aged 27 was admitted to the hospital on Sept. 1, 1941. He was acutely ill, with a temperature of 102 F., a pulse rate of 88 and a respiratory rate of 12. His
FRANKS AG, TRAUB EF. VARIOLIFORM ERUPTION FROM SULFATHIAZOLE. Arch Derm Syphilol. 1942;46(5):737–738. doi:10.1001/archderm.1942.01500170121018
Dermatology in JAMA: Read the Latest
Customize your JAMA Network experience by selecting one or more topics from the list below.